Alert archive / Wyoming / High Wind Warnings in 2026
High Wind Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 9, 2026, 2:00 AM MDT for Fremont County, Sublette County, Wyoming. It took effect at Mar 9, 2026, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2026, 2:00 AM MDT (08:00 UTC)
- In effect from
- Mar 9, 2026, 9:00 AM MDT
- Expired
- Mar 9, 2026, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 67 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2688 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WWUS75 KRIW 090800 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 200 AM MDT Mon Mar 9 2026 WYZ015-092300- /O.UPG.KRIW.HW.A.0007.260309T1500Z-260310T0300Z/ /O.NEW.KRIW.HW.W.0007.260309T1500Z-260310T0300Z/ Wind River Mountains East- 200 AM MDT Mon Mar 9 2026 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph expected. * WHERE...Wind River Mountains East, including Red Canyon/South Pass. * WHEN...From 9 AM this morning to 9 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles traveling Highway 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . TL
2 follow-up statements
298 WWUS75 KRIW 091754 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1154 AM MDT Mon Mar 9 2026 WYZ015-100300- /O.CON.KRIW.HW.W.0007.000000T0000Z-260310T0300Z/ Wind River Mountains East- 1154 AM MDT Mon Mar 9 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph expected. * WHERE...Wind River Mountains East, including Red Canyon/South Pass. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles traveling Highway 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Wittmann
780 WWUS75 KRIW 100235 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 835 PM MDT Mon Mar 9 2026 WYZ015-100345- /O.EXP.KRIW.HW.W.0007.000000T0000Z-260310T0300Z/ Wind River Mountains East- 835 PM MDT Mon Mar 9 2026 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Gusty winds will continue through the evening, but winds are no longer expected to reach warning criteria. Thus the High Wind Warning will be allowed to expire as scheduled. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Straub
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:44 PM MDT, 3 hours 16 minutes earlier. Its key messages:
- Strong to high winds for the Cody Foothills and east slopes of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible, respectively. High Wind Warnings are in effect for these areas.
- West winds, with gusts of 30 to 45 mph, will also occur over the mountains, the Upper Wind River Basin and Natrona County this afternoon. The winds in these areas are likely to continue through the overnight hours tonight.
- Light snow will occur over northern portions Monday night into Tuesday as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible over northern Johnson County.
- Widespread gusty winds 30 to 60 mph for the rest of the week, with Thursday looking to be the day of greatest winds.
Area forecast discussion, Mar 8, 10:44 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1044 PM MDT Sun Mar 8 2026 .KEY MESSAGES... - Strong to high winds for the Cody Foothills and east slopes of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible, respectively. High Wind Warnings are in effect for these areas. - West winds, with gusts of 30 to 45 mph, will also occur over the mountains, the Upper Wind River Basin and Natrona County this afternoon. The winds in these areas are likely to continue through the overnight hours tonight. - Light snow will occur over northern portions Monday night into Tuesday as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible over northern Johnson County. - Widespread gusty winds 30 to 60 mph for the rest of the week, with Thursday looking to be the day of greatest winds. && .UPDATE... Issued at 1245 PM MDT Sun Mar 8 2026 No major changes to today's forecast. Windy conditions continue across the area today, with not much decreasing overnight. The current highlights look good. Did consider the lower elevations of Natrona County tomorrow as winds increase through the morning. However, confidence is just not high enough for widespread gusts over 55 mph. Wind prone locations through the Wind Corridor like South Pass, Outer Drive in Casper, and the eastern slopes of the Rattlesnake Hills will likely see gusts over 55 mph. && .DISCUSSION... Issued at 148 AM MST Sun Mar 8 2026 As has been discussed for the last few shifts, the weather hazard this week will be wind, wind and more wind. The culprit for this will be a rather strong PFJ that will be in place across the northern CONUS through the period (with a few variations), keeping the gradient tight and mixing those stronger winds down to the surface. High Wind Warnings remain in place for the Absarokas and Cody Foothills for this afternoon and evening as winds increase through the morning. Winds early this morning remain in the 50 to 55 mph range at Chief Joseph, while Cody, Powell and Clark gust 30 to 40 mph. This trend is expected to continue through the rest of the morning, with the stronger winds developing after 18Z. An isolated gust approaching 60 mph (75 mph for Chief Joseph) cannot be ruled out for Cody between 12Z and 18Z. Wind gusts of 30 to 35 mph will also continue across the Upper Wind River Basin toward Riverton and portions of Natrona County this morning. Winds will increase across the CWA after 18Z, with gusts of 30 to 45 mph impacting most areas through the afternoon. Although winds will remain elevated (35-50 mph) through the night tonight, the timing for the warnings to expire at 05Z Monday still looks viable. There is a 10-30% chance for snow showers north of Togwotee Pass, the northern end of the Tetons and the southern half of Yellowstone, with locally higher chances up to 70% over the Pitchstone Plateau. These showers will gradually shift to the southern half of the Absarokas and northern end of the Wind River Mountains this evening and tonight. Little to no accumulations are expected today, with 2 to 3 inches possible in these aforementioned areas. Chances increase to 30-60% and become more widespread by 12Z Monday across these two zones, portions of Yellowstone, the Tetons/Gros Ventres and Jackson Valley. Precipitation will fall as rain or a rain/snow mix in the valley Monday morning. West-southwest winds, with gusts of 35 to 50 mph will remain in place over the east slopes of the Bighorn, Absaroka and Wind River Mountains tonight/Monday morning, with similar winds impacting the Tetons/Gros Ventres, Salt River/Wyoming Ranges, and the Wind Corridor east of the Divide (from Beaver Rim to Casper). A more zonal flow pattern will be in place Monday with the PFJ extending from the PACNW to the Great Lakes. Although the core of the jet will be north of the Cowboy State, the gradient will remain tight with widespread 35 to 60kt 700mb winds over much of the CWA. West to northwest winds, with gusts of 35 to 45 mph look to be widespread over much of the area as a result of these conditions. Locally higher gusts of 50 to 55 mph cannot be ruled out for areas like Casper, Jeffrey City/Beaver Rim and Meeteetse. The 700mb winds also look to be more southwesterly over the Wind River Mountains, indicating the downsloping will impact Red Canyon/South Pass. Models have been showing this possibility for the last few runs, so will issue a High Wind Watch. Winds will decrease across the area through the evening, with the threat for high winds decreasing as well. Light snow will be possible over the northern and western mountains due to the orographic flow and limited Pacific moisture, but little to no accumulations will occur for most locations through the day. Temperatures will continue to be well above normal as the winds keep the atmosphere well mixed, with readings in the 60s for most areas east of the Divide. Light snow will continue over northern portions Monday night into Tuesday, as a cold front slowly drops southward from MT. The front will slowly progress southward, reaching northern portions of the CWA by 12Z Tuesday. The front will continue its southward progression, extending from southern Lincoln County, to the Wind River Basin and the Natrona/Johnson county line by 00Z Wednesday. The front then rapidly pushes southward and reaches the WY/CO border by 06Z Wednesday. Because of the front's slow progression, west- northwest winds gusting 30 to 40 mph will occur across much of the area west of the Divide Tuesday afternoon. Similar winds will impact the Wind River Basin behind the front as it moves through. In addition to the front's slow progression, northern portions of the CWA will have the best chances for snow. Most of the snow will be over the northern mountains and east of the Divide, with little to no accumulation occurring in the lower elevation. This will be due to the warmer conditions ahead of the front and the higher March sun angle. Model trends continue to forecast 3 to 6 inches over the Bighorns, but now include the northern end of the Absarokas. Locally higher amounts of 8 to 10 inches could occur in the higher elevations north of Powder River Pass and US-212 (the northeast entrance to Yellowstone which remains closed). Amounts have trended higher for northern Johnson County and the Buffalo area with 2 to 4 inches. This looks to be a bit misleading, with 1.6" occurring Tuesday morning, 1" in the afternoon and another 0.6" falling in the evening. Its possible a stronger northerly wind will add to the potential impact, but any potential Advisory remains marginal at best at this time. Dry conditions return Wednesday, as a ridge rebuilds over the Great Basin and the storm from Tuesday strengthens over the Great Lakes and mid-Mississippi Valley. Breezy to windy conditions look to return as well, with elevated fire weather conditions across areas east of the Divide. However, temperatures look to stay near normal with readings in the upper 30s into the 40s across the area. The trend of widespread windy conditions, and possibly high winds, looks to return Thursday and Friday as the PFJ becomes somewhat zonal (from the PACNW to the Midwest) and a jet streak of 160kt over northern MT/ID/WA. This keeps the gradient tight over the Cowboy State with 700mb winds of 40-70kt over much of the CWA by 12Z Thursday. At this point, High Wind Watches look likely for the Absarokas, Cody Foothills, east slopes of the Wind River Mountains, the east slopes of the Bighorns and Johnson County. The west winds coming off the Bighorns could lead to a strong crosswind hazard over I-25. Its also possible the Wind River Basin, Natrona and Sweetwater counties would need Watches as well. Thursday is shaping up to be the worst day of the week! These conditions will likely continue Thursday night into Friday, as the northwest flow pattern continues. The jet streak will decrease slightly to 140-150kt, but will slink further south over northeast portions of the Cowboy State. Winds will substantially decrease over eastern portions of the Bighorn Basin and Johnson County by Friday morning, as a cold front becomes stationary over northern Johnson County. Strong to high winds are likely to continue across the rest of the forecast area Friday. This would lead to South Pass being impacted by 60-80 mph winds for about 36 hrs straight. Winds will decrease Friday night as the jet streak weakens and exits the area, but the PFJ itself will remain in place. As a result, 700mb winds of 40-60kt will continue over the CWA. Wind gusts of 50 to 60 mph would impact areas from Kemmerer to Casper, including the Wind River Basin. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1038 PM MDT Sun Mar 8 2026 A low chance for showers is still possible at KJAC late tonight, focusing around sunrise Monday. Any showers that do develop will only briefly bring lowered cigs, with the predominant cigs staying well above MVFR criteria. Main forecast issue Monday will be very gusty west winds at all sites. Winds will ramp up at all sites around 16Z and continue through around sunset/02Z. All sites will be gusting at least 35kts, with 40 to 50kt gusts likely at KCPR. There is a possibility that some of these higher gusts may mix into KLND/KRIW/KCOD as well, but right now the probabilities are fairly low. After 00Z/10, a weak cold front will move across northern WY, switching winds from the north. Wind gusts are not expected to be substantial once winds shift, but some low clouds are noted behind the shift at KBYG around 03Z, and possibly into KCPR around 06Z. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 9 AM MDT Monday through Monday evening for WYZ015. && UPDATE...Wittmann DISCUSSION...LaVoie AVIATION...Straub
Hazardous weather outlook, Mar 8, 3:15 AM MDT, 22 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 315 AM MDT Sun Mar 8 2026 WYZ001>020-022>030-091315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 315 AM MDT Sun Mar 8 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS FROM NOON TODAY TO 11 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to high winds for the Cody Foothills and east slopes of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible, respectively. West winds, with gusts of 30 to 45 mph, will also occur over the mountains, the Upper Wind River Basin and Natrona County this afternoon. The winds in these areas are likely to continue through the overnight hours tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Wind gusts of 35 to 55 mph will be widespread across the area Monday. Gusts up to 75 mph are possible over Red Canyon/South Pass. Monday night into Tuesday...Light snow will occur over northern portions as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible over northern Johnson County. Thursday...Wind gusts of 50 to 60 mph look to impact much of the forecast area, including the Interstate 25 corridor in Johnson County. Friday...Similar winds look to return for most areas, except eastern portions of the Bighorn Basin and Johnson County on Friday, as well. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
High Wind Warnings in Wyoming, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.